North Carolina, 2021

Hail in North Carolina, March 31, 2021

March 31, 2021 · NWS RAH · 2 events in 2 counties and zones

An area of showers and some storms over eastern Tennessee and western North Carolina moved eastward into the central and eastern North Carolina by the evening hours ahead of a strong cold front. A few storms became strong to severe with penny to quarter size hail being reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An area of showers and some storms over eastern Tennessee and western North Carolina moved eastward into the central and eastern North Carolina by the evening hours ahead of a strong cold front. A few storms became strong to severe with penny to quarter size hail being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 31, 2:45 PM EST, 40 minutes earlier.

Area forecast discussion, Mar 31, 2:45 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A cold front will move southeast across the region this evening and
overnight. Behind the front, strong and cold high pressure will
build into the area of the Thursday and Friday with subfreezing
temperatures at night. The high will shift east and temperatures
will moderate during the weekend into upcoming work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...

Marginal Risk to Slight Risk of severe thunderstorms through this
evening...

A cold front is currently moving east across the NC/TN border, with
radar depicting an area of showers ahead of the front. Additional
support for shower and thunderstorm develop remains aloft as an
upper-level trough digs across the region through tonight. Warm and
moist air has advected into eastern portions of the region today,
with temperatures in the upper 70s and dew point temps in the mid to
upper 60s. The line of showers currently moving east out of the
Triad is expected to strengthen as it makes it's way across an area
of higher MLCAPE and lower-level lapse rates. Clusters of storms
have already developed in the warm sector ahead of the line of
showers. Deep layer shear will be sufficient enough for the
possibility of damaging wind gusts in strong to severe thunderstorms
that develop. SPC currently has most of the NW in a Marginal Risk for
severe storms, with areas to the SE in a Slight Risk. Precipitable
water values are around 1.5 inches across the SE half of the region,
and any stronger storms and showers that develop could generate some
local flooding. Breezy southeasterly winds will continue ahead of
the front, with gusts to 25 mph possible. The threat of severe
weather will end from west to east by late evening, however the
possibility of showers will continue overnight as the cold front
moves across the region. Northwesterly winds will increase behind
the front, with 15-25 mph gusts possible. Lows overnight will range
from the upper 30s NW to the upper 40s SE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 300 PM Wednesday...

Freeze Watch for all of Central NC Thursday Night through Friday
Morning...

Cold surface high pressure will build into the Great Lakes Region on
Thursday, and a tight pressure gradient will continue gusty
northwesterly winds throughout the day, with gusts to 30 mph
possible. Skies will become partly cloudy behind the front, however
cold air advection will drop our above normal high temperatures back
to below normal, with highs ranging from the upper 40s NW to mid 50s
SE. A very dry airmass will advect into the region, and help
dewpoint temperatures lower into the teens across the region
Thursday night. Winds will become light Thursday night, and
radiational cooling will help lows dip into the upper 20s NW and low
30s SE. Since Friday morning is now in early April and the growing
season has begun, a Freeze Watch has been issued for all of central
NC for Thursday night through Friday morning. Areas where winds
linger should have higher temperatures, however most locations
should dip to at or below freezing.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

An anomalously strong upper level trough will move off the mid-
Atlantic coast after daybreak Friday with heights down to 530dm
across the Hudson Valley. The trough will slowly shift offshore and
become negatively tilted through the weekend as a northwest flow
aloft persists across the Carolinas and Virginia. After some morning
strato-cumulus clouds, cold and dry advection will result in
sunshine for a chilly and breezy day on Friday with highs in the
upper 40s to lower 50s which is about 17 to 21 degrees below normal.
Gusty northwest winds up to 20 to 25 mph along with RH values in the
20 to 25% range may result in some adverse fire weather conditions
for Friday. Low level thickness values will range in the 1260s on
Friday night with Saturday morning lows in the the mid 20s to around
30, resulting in a second night of a freeze risk to tender
vegetation.

Clear skies and increasing heights will result in a notable warming
trend for Saturday and Sunday with daytime highs warming 8 to 10
degrees each day. Highs on Saturday will range in the upper 50s to
around 60 and highs on Sunday in the upper 60s to lower 70s, very
close to perhaps a degree or two above normal.

Ridging across the Midwest will gradually shift east during the
first few days of the upcoming work week. As the ridge axis moves
into the Mississippi Valley on Tuesday and the southern Appalachians
on Wednesday, expect an increase in high cloudiness and a further
moderation in temperatures, Highs on Monday will range in the lower
70s with highs on Wednesday in the mid 70s to around 80. -Blaes

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 201 PM Wednesday...

LIFR/IFR conditions across the Triad and MVFR/VFR conditions at all
other TAF sites to start the period. Latest high-resolution guidance
has come in better agreement in regards to showers and thunderstorms
moving into RDU/FAY/RWI, roughly between 21 and 02Z, with some
potentially being severe. Only have VCTS over the Triad given lack
of instability there. Light rain showers and MVFR/IFR ceilings
expected after storms move out tonight with approach of a cold
front. Some low CIGs/VIS are possible at most sites prior to the
frontal passage and have IFR conditions to cover this potential.
Northwest winds become breezy with the frontal passage of 25-30 kt,
with VFR conditions taking over toward the latter part of the TAF
period.

Outlook: Breezy northwest winds persist Thursday between 20 and 30
knots. VFR conditions will be in place from Thursday through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Thursday night through Friday morning
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...JJT
SHORT TERM...JJT
LONG TERM...Blaes
AVIATION...Kren/JJT
Hazardous weather outlook, Mar 31, 1:38 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
238 PM EDT Wed Mar 31 2021

NCZ007-021>023-038-011845-
Person-Forsyth-Guilford-Alamance-Davidson-
238 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of severe thunderstorms this afternoon into
the early evening as a strong cold front moves into the region. The
main threat is locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Freeze Watch late Thursday night through Friday morning.

Much colder air will blow in behind the cold front Thursday into
Friday. Sub-freezing low temperatures are likely both Thursday night
and Friday night when lows should be in the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-024>028-039>043-073>078-083>086-088-089-011845-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
238 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of severe thunderstorms this afternoon into
the early evening as a strong cold front moves into the region. The
main threat is locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch late Thursday night through Friday morning.

Much colder air will blow in behind the cold front Thursday into
Friday. Sub-freezing low temperatures are likely both Thursday night
and Friday night when lows should be in the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 31, 2:10 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Mar 31 2021

NCZ010-011-026>028-041>043-312015-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wilson NC-
310 PM EDT Wed Mar 31 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN...NASH...NORTHWESTERN EDGECOMBE...HALIFAX...
NORTHEASTERN WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND
FRANKLIN COUNTIES UNTIL 415 PM EDT...

At 309 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Bunn, or 10 miles west of
Nashville, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Halifax, Zebulon,
Dortches, Littleton, Bailey and Bunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3651 7790 3650 7782 3648 7775 3638 7755
      3634 7759 3631 7756 3631 7750 3632 7744
      3629 7741 3626 7740 3566 7820 3590 7847
      3621 7834 3655 7794 3654 7790
TIME...MOT...LOC 1909Z 234DEG 35KT 3603 7813

AK/JJT
Special weather statement, Mar 31, 2:19 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
319 PM EDT Wed Mar 31 2021

NCZ007>010-022>025-039-040-074-312015-
Guilford NC-Chatham NC-Vance NC-Durham NC-Alamance NC-Randolph NC-
Warren NC-Person NC-Granville NC-Orange NC-Montgomery NC-
319 PM EDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHERN
PERSON...VANCE...NORTHWESTERN WARREN...ORANGE...GRANVILLE...NORTH
CENTRAL MONTGOMERY...RANDOLPH...SOUTHEASTERN GUILFORD...DURHAM AND
NORTHERN CHATHAM COUNTIES UNTIL 415 PM EDT...

At 319 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 10 miles south of Virgilina
to 9 miles north of Troy. Movement was northeast at 40 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Durham, Chapel Hill, Burlington, Asheboro, Henderson, Graham, Oxford,
Roxboro, Hillsborough and Creedmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3654 7806 3606 7864 3607 7875 3603 7875
      3601 7870 3569 7917 3551 7977 3540 8003
      3564 8004 3624 7922 3624 7915 3629 7915
      3646 7892 3654 7864
TIME...MOT...LOC 1919Z 242DEG 36KT 3640 7879 3549 7994

AK/DL
Special weather statement, Mar 31, 3:16 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
416 PM EDT Wed Mar 31 2021

NCZ008>011-026-027-312115-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-Granville NC-
416 PM EDT Wed Mar 31 2021

...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT SOUTHERN VANCE...
WARREN...NORTH CENTRAL NASH...SOUTHEASTERN GRANVILLE...NORTHWESTERN
HALIFAX AND NORTHERN FRANKLIN COUNTIES UNTIL 515 PM EDT...

At 415 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from 6 miles north of Norlina to near
Creedmoor. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Roanoke Rapids, Henderson, Creedmoor, Louisburg, Warrenton,
Franklinton, Norlina, Littleton, Kittrell and Middleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7771
      3647 7764 3645 7763 3611 7801 3604 7861
      3608 7869 3607 7876 3655 7823 3654 7790
TIME...MOT...LOC 2015Z 257DEG 31KT 3654 7821 3608 7871

Green
Special weather statement, Mar 31, 3:18 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
418 PM EDT Wed Mar 31 2021

NCZ024-025-040-041-075>077-312115-
Lee NC-Chatham NC-Durham NC-Harnett NC-Wake NC-Orange NC-Moore NC-
418 PM EDT Wed Mar 31 2021

...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT CENTRAL MOORE...
SOUTHEASTERN ORANGE...WESTERN HARNETT...LEE...WAKE...SOUTHERN DURHAM
AND CENTRAL CHATHAM COUNTIES UNTIL 515 PM EDT...

At 417 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from Chapel Hill to 8 miles southeast
of Biscoe. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Pittsboro, Lillington,
Carthage, Wake Forest and Garner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3598 7843 3594 7839 3593 7835 3591 7834
      3521 7901 3523 7967 3525 7968 3525 7970
      3528 7971 3598 7904 3603 7857
TIME...MOT...LOC 2017Z 266DEG 27KT 3593 7903 3530 7964

Green
Special weather statement, Mar 31, 3:21 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT Wed Mar 31 2021

NCZ078-089-312115-
Sampson NC-Wayne NC-
421 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE AND NORTHERN
SAMPSON COUNTIES UNTIL 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Godwin, or 13 miles northwest of Clinton, moving
east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mount Olive, Newton Grove, Salemburg, Hobbton, Mar-Mac, Brogden and
Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3497 7858 3511 7865 3512 7864 3512 7865
      3514 7864 3515 7864 3538 7803 3517 7793
      3516 7797 3518 7799 3519 7802 3519 7804
      3518 7807 3519 7816 3509 7817 3507 7816
TIME...MOT...LOC 2021Z 249DEG 24KT 3508 7854

Green

The radar

The Raleigh/Durham radar (KRAX), 61 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sampson

When
March 31, 3:25 PM EST
Where
Sampson County, 0.85 mi ESE of Halls Store
Measured
0.75 in hail
Reported by
Public
Coordinates
35.114, -78.537

Penny size hail was reported at the intersection of Dunn Road and High House Road.

Hail, Nash

When
March 31, 4:50 PM EST
Where
Nash County, 0.75 mi N of Samaria
Measured
1 in hail
Reported by
Public
Coordinates
35.861, -78.178

Quarter size hail estimated near the intersection of North Carolina Highway 97 and North Carolina Highway 231.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950355, 950353.